Chemo reaction

by Amelia

Leah reacted to the Taxotere today. If there’s one thing we’ve learned so far about chemo, it’s that you can’t get through it without side effects. It is hopeless to hope to avoid them all, so brace yourself for the ride.

Leah was zoned out in a Benadryl fog in her chemo chair (think vinyl nursing home recliner) when the back pain hit. In Leah’s words, it felt like her lower spine was about to explode. A flurry of nurses surrounded her immediately. One took her blood pressure, another yanked the curtains shut, someone temporarily stopped the chemo and increased her fluids, and somebody hooked her up to oxygen. The nurse practitioner was in the room in under two minutes. Two minutes after that Leah got a shot of hydrocortisone, and in two more minutes the pain was almost completely gone. The nurses kept an eye on Leah for a while to make sure she was okay before the offending chemo was started again.

Normally this place is weirdly quiet, the silence only interrupted by an occasional nurse shouting to an elderly hard-of-hearing patient “What are you doing for Thanksgiving this year!” Leah’s reaction is definitely the most interesting thing to happen on the chemo unit so far. No one wants to have a chemo emergency, but if it happens, you want a speedy and excited crowd of medical staff in your cubicle with you tending to your needs. Thanks for the excitement, Leah.

leah with chemo

Advertisements

4 responses

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s